Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
. 2011 Sep;7(3):205-12.
doi: 10.1007/s13181-011-0162-6.

2,4-dinitrophenol (DNP): A Weight Loss Agent With Significant Acute Toxicity and Risk of Death

Affiliations
Free PMC article
Review

2,4-dinitrophenol (DNP): A Weight Loss Agent With Significant Acute Toxicity and Risk of Death

Johann Grundlingh et al. J Med Toxicol. .
Free PMC article

Abstract

2,4-Dinitrophenol (DNP) is reported to cause rapid loss of weight, but unfortunately is associated with an unacceptably high rate of significant adverse effects. DNP is sold mostly over the internet under a number of different names as a weight loss/slimming aid. It causes uncoupling of oxidative phosphorylation; the classic symptom complex associated with toxicity of phenol-based products such as DNP is a combination of hyperthermia, tachycardia, diaphoresis and tachypnoea, eventually leading to death. Fatalities related to exposure to DNP have been reported since the turn of the twentieth century. To date, there have been 62 published deaths in the medical literature attributed to DNP. In this review, we will describe the pattern and pathophysiology of DNP toxicity and summarise the previous fatalities associated with exposure to DNP.

Figures

Fig. 1
Fig. 1
Graphical presentation of DNP-related deaths by decade

Similar articles

See all similar articles

Cited by 62 articles

See all "Cited by" articles

MeSH terms

LinkOut - more resources

Feedback